Q and A

Question

My viral load is increasing, is this a problem?

In September 2017 my viral load was 5768, its now 12679. Should be worried?

Answer

Thanks for getting in touch.

If a person is on medication and they are adhering to their medication, their viral load usually becomes undetectable within three months. Once undetectable it should stay like this.

However, it is possible that some people will have problems with their medication and their viral loads will rebound. When this happens its common that people will need to change treatment.

As your viral load has been detectable for a long time, it is already likely that you might ve resistance to some of your meds.

The recent viral load increase might mean the resistance is getting worse.

In the UK, your treatment would have been changed earlier when your viral load did not become undetectable.

Please talk to your doctor about this. They should be able to talk about options for your next treatment, and perhaps to do a resistance test. This online guide has more information:

http://i-base.info/guides/changing

12 comments

  1. Roy Trevelion

    Hi Balijeet,

    It looks like ART was working well for you. The aim of ART is to get your viral load to undetectable levels. And that’s what gives your CD4 count the chance to recover. Please see this page from ART in Pictures. It shows what happens to viral load and CD4 count when we start ART.

    ART can help boost your CD4 count. But herbal medicines don’t do this. Unfortunately, some herbs and supplements can interact with HIV meds and stop them working as well as they should.

    It looks like your HIV meds are not working well.

    Please talk to your doctor about changing to meds that will help get your viral load to undetectable. Your doctor may want to run tests to see if there is drug resistance to the meds you’re taking now.

    Please let us know how you get on.

  2. Baljeet

    sir Mam
    From August 2018 I Started ART medicine when I Started it then my CD4 is 192
    after taking 10 month medicine it raise up to 364 and after 14 months raise up to 837 but on after 19 month suddenly my CD4 goes down 187 and also my viral load is too high its about 16688 is it worry for me
    Can my CD4 and viral load is effect by my herbal medicine ASHWAGANDHA that i was taking to boost my immunty
    Please help me

Comment

Your email address will not be published. Required fields are marked *